EMAIL THIS PAGE TO A FRIEND

Cardiovascular toxicology

Recrudescent digoxin toxicity treated with plasma exchange: a case report and review of literature.


PMID 22618329

Abstract

A 53-year-old woman presented with digitalis toxicity caused by acute overdose that manifested as atrial tachycardia with block, sinus pauses, and competing AV junctional rhythm with atrial fibrillation. Patient admitted to overdosing with digoxin 15-20 h before presentation with intent to commit suicide. Serum digoxin level was 35.6 ng/ml and renal function was normal. Patient was treated with 1,040 mg of digoxin-specific antibody Fab fragment with prompt resolution of arrhythmias and restoration of sinus rhythm. Four hours after digoxin antibody administration, serum digoxin level declined to 0.2 ng/ml. Eighteen hours after treatment with Fab fragment, patient developed premature ventricular complexes, atrial tachycardia with and without atrioventricular block, and non-sustained ventricular tachycardia followed by ventricular fibrillation from which she was successfully resuscitated. Electrocardiogram showed no evidence of acute myocardial infarction, and emergent coronary angiogram did not reveal significant coronary artery disease. Repeat digoxin level was 20.4 ng/ml. A diagnosis of recrudescent digoxin toxicity was made and the patient was treated with one session of plasma exchange with resolution of arrhythmias. Immediately after plasma exchange, digoxin level decreased to 10.4 ng/ml, and after 10 h, the level further decreased to 6.6 ng/ml. The following day, digoxin level had decreased to 2.9 ng/ml. Our experience with this case would suggest that plasma exchange should be considered as a treatment modality for recrudescent digoxin toxicity.